Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 69, NWS Buffalo, NY

July 5, 2022

NWS Buffalo, NY issued this small craft advisory at Jul 5, 2022, 4:08 AM EDT. It took effect at Jul 5, 2022, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2022, 4:08 AM EDT (08:08 UTC)
In effect from
Jul 5, 2022, 12:00 PM EDT
Expired
Jul 5, 2022, 8:00 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

858 
WHUS71 KBUF 050808
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
408 AM EDT Tue Jul 5 2022

LEZ040-041-051615-
/O.NEW.KBUF.SC.Y.0069.220705T1600Z-220706T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
408 AM EDT Tue Jul 5 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From noon today to 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
693 
WHUS71 KBUF 051546
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1146 AM EDT Tue Jul 5 2022

LEZ040-041-060000-
/O.CON.KBUF.SC.Y.0069.220705T1600Z-220706T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1146 AM EDT Tue Jul 5 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
785 
WHUS71 KBUF 051800
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
200 PM EDT Tue Jul 5 2022

LEZ040-041-060000-
/O.CON.KBUF.SC.Y.0069.000000T0000Z-220706T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
200 PM EDT Tue Jul 5 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
042 
WHUS71 KBUF 052356
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
756 PM EDT Tue Jul 5 2022

LEZ040-041-060100-
/O.EXP.KBUF.SC.Y.0069.000000T0000Z-220706T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
756 PM EDT Tue Jul 5 2022

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 5, 1:55 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 1:55 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
155 AM EDT Tue Jul 5 2022

.SYNOPSIS...
A warm front will bring clouds and possibly some showers
overnight. Low pressure will then cross the Great Lakes
Tuesday, producing areas of showers and scattered thunderstorms
across the region. Some areas will receive beneficial rainfall,
but the higher rainfall amounts will be uneven in coverage. High
pressure will then build into the Great Lakes behind this
system, with a return to dry weather Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
The key feature to our forecast is an MCS which is across
southern Lake Michigan early this morning. Most model guidance
tracks this to our south, however some models (the 00Z NAM for
example) have this clipping the Southern Tier. Given its
location and trajectory it seems highly unlikely that it will
move across the Southern Tier, so discounted the NAM and
followed models which initialized this feature in the proper
location.

A mid level trough will across the eastern Great Lakes this
morning, before reaching New England and the Mid Atlantic by
Tuesday evening. In a general sense, the passing trough will
produce a period of large scale ascent as height falls spread
across the region, with some added support from the right
entrance region of a 100 knot 250MB jet. This is likely to
produce some showers, and possibly a thunderstorm this morning.
This trough will move into Central NY this afternoon, bringing
showers and a better chance of thunderstorms due to a more
favorable diurnal timing which will allow a bit more instability
to develop. Rainfall amounts will be very uneven (which is almost always
the case with convectively driven summer rain). A few areas may
see beneficial amounts of over 0.50", while other locations see
very little.

Following this first area of showers and scattered
thunderstorms, expect additional isolated to widely scattered
convection during the afternoon and evening, developing on lake
breeze boundaries and other differential heating boundaries.

The bulk of showers and thunderstorms will exit the area by early
this evening. That said, the surface cold front will sag south
across the eastern Great Lakes overnight, and with a moist low
level airmass still in place there may still be a few spotty
showers or isolated thunderstorms lingering overnight.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
This looks to be a relatively quiet period. High pressure across the
Upper Great Lakes Wednesday will gradually slide through the Lower
Great Lakes into New England by Thursday, as a quasi-stationary
frontal boundary resides across the Ohio valley. Some cloudiness
Wednesday morning (south of Lake Ontario) will give way to
increasing sunshine from north to south through the day. High
temperatures not far from normal, in the mid to upper 70s.

Radiational cooling will support lows in the 50s, perhaps a few
upper 40s Wednesday night.

Model trends for Thursday and Thursday night leading toward
maintaining the active convective track across the Ohio Valley (near
the frontal boundary), with the outside chance of some of this
activity lifting into the Southern Tier with the remainder of the
area influenced by residual dry and stable air.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
On Friday a frontal boundary lingering a bit to our south across the
Ohio Valley and mid-Atlantic states will continue to serve as a
conduit for areas of convection. While most of this activity will
remain to our south...a few widely scattered showers and isolated
thunderstorms will remain possible across the Southern Tier and far
interior portions of the Finger Lakes. Otherwise fair dry weather
can be expected...along with seasonable highs in the upper 70s to
lower 80s.

After that Canadian high pressure will gradually settle across our
region next weekend...before slipping off the mid Atlantic coast on
Monday. This will result in another gorgeous weekend...with only an
outside chance of a few showers then returning on Monday as another
system potentially approaches from the northwest (though it should
be noted that the GFS/ECMWF are slower with this system...which
would allow dry weather to remain intact areawide). The somewhat
cooler and drier airmass associated with the surface high will
result in daily highs settling back into the mid to upper 70s next
weekend...with readings then bouncing back into the lower to mid 80s
on Monday as a southwesterly flow of warmer air sets up on the
backside of the departing surface ridge. Meanwhile...nightly lows
will be mainly in the 50s...with some upper 40s possible across
interior portions of the Southern Tier/North Country Saturday night.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
VFR will prevail through 12Z. A few showers may move in, but
these will fall from a VFR cloud deck.

A mid level trough will move across WNY this morning and into
Central NY this afternoon. This will provide a focus for
showers, and possibly some thunderstorms. Latest trajectory
suggests MCS across southern Lake Michigan will track to the
south of our forecast area, so will discount models which do not
initialized this feature properly (including the 00Z NAM).

Expect mainly MVFR flight conditions with and following the
passage of the trough as low level moisture increases. Scattered
showers and isolated thunderstorms are also possible this
afternoon, focusing on lake breeze boundaries.

Any of the heavier showers will produce MVFR/brief IFR conditions.
In addition, a widespread area of lower end MVFR CIGS with some IFR
possible (especially higher terrain) will develop late today
through this evening.

Outlook...

Wednesday and Thursday...Mainly VFR.
Friday...Mainly VFR but local/inland MVFR with chc -SHRA/TSRA.
Saturday...VFR.

&&

.MARINE...
Winds and waves are expected to remain below Small Craft Advisory
criteria overnight. Low pressure and a mid level trough will
cross the eastern Great Lakes Tuesday, bringing a chance of a
few thunderstorms to the region. In addition, southwest winds
will increase on Lake Erie Tuesday, with winds and waves
possibly reaching Small Craft Advisory criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Apffel/Hitchcock/RSH
SHORT TERM...TMA
LONG TERM...JJR
AVIATION...Apffel/Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Jul 4, 5:00 AM EDT, 23 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
500 AM EDT Mon Jul 4 2022

NYZ001>008-010>014-085-050900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie-
500 AM EDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-050900-
Chautauqua-Cattaraugus-Allegany-
500 AM EDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There's a marginal risk for a few strong thunderstorms with gusty
winds and heavy rain on Tuesday. These would most likely move through
late Tuesday morning or early Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-050900-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
500 AM EDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-050900-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
500 AM EDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There's a marginal risk for a few strong thunderstorms with gusty
winds on Tuesday. These would most likely move through Tuesday
morning or early Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:08 AM EDTBeach Hazards StatementBUFChautauqua, Erie16 hr

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.